Georgia, 2003

Flash Flooding and Hail in Georgia, July 17, 2003

July 17, 2003 · NWS FFC · 15 events in 12 counties and zones

8 thunderstorm wind, 3 hail, 2 flash flood, 2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$281,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 17, 1:51 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 17, 1:51 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
251 AM EDT THU JUL 17 2003

.OVERVIEW...LONGWAVE PATTERN OF WESTERN RIDGE AND EASTERN TROUGH
APPEARS TO BE QUASI-STATIONARY THROUGH AT LEAST EARLY NEXT WEEK.
THUS NO BIG CHANGES TO THE WEATHER PATTERN.

.SHORT TERM...PRECIP EFFICIENCY AND FORECAST CAPES WOULD ARGUE FOR
PUTTING SMALL POPS IN TODAY OVER THE NORTH...EXCEPT FOR THE
NORTHWEST. THIS WOULD ALSO BLEND BETTER WITH SURROUNDING OFFICES.
APPEARS THESE PARAMETERS WOULD ALSO JUSTIFY THE LOW POPS IN FOR
FRIDAY. ETA AND GFS DIVERGE ON RAIN CHANCES EARLY IN THE WEEKEND.
ETA HAS PRECIP ASSOCIATED WITH VIGOROUS UPPER LEVEL SHORT WAVE
COMING THROUGH FRIDAY NIGHT...WHILE GFS CENTERS IT MORE DURING THE
DAY SATURDAY. FOR NOW WILL KEEP LOW POPS OVERNIGHT FRIDAY
NIGHT...INCLUDING AFTER MIDNIGHT...AND HAVE 30 PERCENT SATURDAY
MORNING AND 40 PERCENT SATURDAY AFTERNOON. LITTLE CHANGE IN
TEMPERATURES.

.EXTENDED...NO CHANGES AS PATTERN REMAIN RATHER STATIC.

.PRELIMINARY POINT TEMPS/POPS...

KATL 90 70 90 72 / 20 20 20 20
KAHN 90 70 90 70 / 20 20 20 20
KGVL 88 69 89 68 / 20 20 20 20
KRMG 90 70 90 69 / 10 10 20 20
KCSG 93 73 93 73 / 30 20 30 20
KMCN 93 72 92 72 / 30 20 30 20

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

26
Hazardous weather outlook, Jul 16, 10:20 AM EST, 16 hours 33 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-162030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1120 AM EDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH NORTH GEORGIA THROUGH
TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE DAMAGING WINDS AND
LARGE HAIL. FREQUENT LIGHTNING CAN ALSO BE EXPECTED.  THE MOST
LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 2 PM TO 8 PM.

.DISCUSSION...
A MOIST AIRMASS CONTINUES ACROSS THE AREA.  CAPES OF 2000 TO 3000
CAN BE EXPECTED...WITH LIFTED INDICES RANGING FROM MINUS 4 TO MINUS
8 THIS AFTERNOON.  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON.  A FEW OF THE STORMS COULD BECOME SEVERE.

.FOR SPOTTERS...
DUE TO THE ISOLATED NATURE OF THE POSSIBLE SEVERE ACTIVITY...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

.OTHER HAZARDS...
A FEW OF THE THUNDERSTORMS COULD PRODUCE 1 TO 2 INCHES OF RAIN IN A
SHORT PERIOD OF TIME. THIS COULD PRODUCE URBAN AND SMALL STREAM
FLOODING.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE PERIOD.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Local storm report, Jul 16, 9:07 PM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1007 PM EDT WED JUL 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0426 PM    EAST ELLIJAY              GA   FLOODING
07/16/03   GILMER                         ROADS AND AREAS NEAR THE
                                          POST OFFICE FLOODED.
                                          REPORTED BY POST OFFICE.

0500 PM    COMMERCE                  GA   WIND DAMAGE
07/16/03   JACKSON                        A COUPLE OF TREES DOWN.
                                          REPORTED BY JACKSON
                                          COUNTY 911.

0500 PM    DAHLONEGA                 GA   FLOODING
07/16/03   LUMPKIN                        3 MILES NW OF DAHLONEGA
                                          HORTON RD WAS DAMAGED BY
                                          FLOOD WATERS. REPORTED BY
                                          LUMPKIN COUNTY 911.

0502 PM    ELLIJAY                   GA   WIND DAMAGE
07/16/03   GILMER                         A COUPLE TREES DOWN ON 52
                                          EAST.  REPORTED BY GILMER
                                          COUNTY 911.

0520 PM    TALKING ROCK              GA   0.75 INCH HAIL
07/16/03   PICKENS                        REPORTED BY PICKENS
                                          COUNTY 911.

0524 PM    CARTECAY                  GA   FLOODING
07/16/03   GILMER                         CREEKS OUT OF THEIR BANKS
                                          AND ROADS WASHED AWAY.
                                          RESCUES ONGOING.  ONE
                                          HOME FLOODED. REPORTED BY
                                          GILMER COUNTY 911.

0530 PM    3S ELLIJAY                GA   WIND DAMAGE
07/16/03   GILMER                         TREES AND POWER LINES
                                          DOWN ACROSS SOUTHERN END
                                          OF COUNTY.  MANY ROADS
                                          CLOSED WITH TREES AND
                                          WATER OVER THEM.
                                          REPORTED BY A SPOTTER.

0535 PM    LUDVILLE                  GA   0.75 INCH HAIL
07/16/03   PICKENS                        PUBLIC REPORT.

0610 PM    ELLIJAY                   GA   FLOODING
07/16/03   GILMER                         BRIDGES WASHED AWAY.
                                          MANY RESCUES IN PROGRESS.
                                          REPORTED BY GILMER
                                          COUNTY 911.

0615 PM                              GA   WIND DAMAGE
07/16/03   GORDON                         EASTERN PART OF COUNTY
                                          NUMEROUS TREES DOWN.
                                          REPORTED BY GORDON COUNTY
                                          911.

0626 PM    IVY LOG                   GA   FLOODING
07/16/03   UNION                          ROADS COVERED WITH
                                          FLOWING WATER.  PUBLIC
                                          REPORT.

0628 PM    MORGANTON                 GA   FLOODING
07/16/03   FANNIN                         ROADS COVERED BY SEVERAL
                                          INCHES OF RUNNING WATER.
                                          PUBLIC REPORT.

0635 PM    LUDVILLE                  GA   FLOODING
07/16/03   PICKENS                        SIX INCHES OF WATER
                                          ACROSS ROAD. PUBLIC
                                          REPORT.

0650 PM    OAKMAN                    GA   FLOODING
07/16/03   GORDON                         WATER FLOWING ACROSS
                                          HIGHWAY 411. REPORTED BY
                                          GORDON COUNTY 911.

0659 PM    3N JERSEY                 GA   0.75 INCH HAIL
07/16/03   WALTON                         PUBLIC REPORT.

0715 PM    LUDVILLE                  GA   FLOODING
07/16/03   PICKENS                        NUMEROUS ROADS FLOODED
                                          OUT IN THE WEST PART OF
                                          THE COUNTY.  REPORTED BY
                                          PICKENS COUNTY 911.

0745 PM                              GA   FLOODING
07/16/03   GORDON                         EASTERN PART OF COUNTY
                                          NUMEROUS ROADS FLOODED,
                                          ONE ROAD WASHED OUT, ONE
                                          RESCUE IN PROGRESS.
                                          REPORTED BY GORDON COUNTY
                                          911.

0925 PM    HINTON                    GA   FLOODING
07/16/03   PICKENS                        NUMEROUS ROADS ARE
                                          FLOODED AND THREE
                                          HIGHWAYS ARE CLOSED.
                                          REPORTED BY PICKENS
                                          COUNTY EMA.
Local storm report, Jul 16, 10:23 PM EST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1123 PM EDT WED JUL 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0426 PM    EAST ELLIJAY              GA   FLOODING
07/16/03   GILMER                         ROADS AND AREAS NEAR THE
                                          POST OFFICE FLOODED.
                                          REPORTED BY POST OFFICE.

0500 PM    COMMERCE                  GA   WIND DAMAGE
07/16/03   JACKSON                        A COUPLE OF TREES DOWN.
                                          REPORTED BY JACKSON
                                          COUNTY 911.

0500 PM    DAHLONEGA                 GA   FLOODING
07/16/03   LUMPKIN                        3 MILES NW OF DAHLONEGA
                                          HORTON RD WAS DAMAGED BY
                                          FLOOD WATERS. REPORTED BY
                                          LUMPKIN COUNTY 911.

0502 PM    ELLIJAY                   GA   WIND DAMAGE
07/16/03   GILMER                         A COUPLE TREES DOWN ON 52
                                          EAST.  REPORTED BY GILMER
                                          COUNTY 911.

0520 PM    TALKING ROCK              GA   0.75 INCH HAIL
07/16/03   PICKENS                        REPORTED BY PICKENS
                                          COUNTY 911.

0524 PM    CARTECAY                  GA   FLOODING
07/16/03   GILMER                         CREEKS OUT OF THEIR BANKS
                                          AND ROADS WASHED AWAY.
                                          RESCUES ONGOING.  ONE
                                          HOME FLOODED. REPORTED BY
                                          GILMER COUNTY 911.

0530 PM    3S ELLIJAY                GA   WIND DAMAGE
07/16/03   GILMER                         TREES AND POWER LINES
                                          DOWN ACROSS SOUTHERN END
                                          OF COUNTY.  MANY ROADS
                                          CLOSED WITH TREES AND
                                          WATER OVER THEM.
                                          REPORTED BY A SPOTTER.

0535 PM    LUDVILLE                  GA   0.75 INCH HAIL
07/16/03   PICKENS                        PUBLIC REPORT.

0610 PM    ELLIJAY                   GA   FLOODING
07/16/03   GILMER                         BRIDGES WASHED AWAY.
                                          MANY RESCUES IN PROGRESS.
                                          REPORTED BY GILMER
                                          COUNTY 911.

0615 PM                              GA   WIND DAMAGE
07/16/03   GORDON                         EASTERN PART OF COUNTY
                                          NUMEROUS TREES DOWN.
                                          REPORTED BY GORDON COUNTY
                                          911.

0626 PM    IVY LOG                   GA   FLOODING
07/16/03   UNION                          ROADS COVERED WITH
                                          FLOWING WATER.  PUBLIC
                                          REPORT.

0628 PM    MORGANTON                 GA   FLOODING
07/16/03   FANNIN                         ROADS COVERED BY SEVERAL
                                          INCHES OF RUNNING WATER.
                                          PUBLIC REPORT.

0635 PM    LUDVILLE                  GA   FLOODING
07/16/03   PICKENS                        SIX INCHES OF WATER
                                          ACROSS ROAD. PUBLIC
                                          REPORT.

0640 PM    WALNUT GROVE              GA   0.75 INCH HAIL
07/16/03   WALTON                         PUBLIC REPORT. OCCURED
                                          FROM 640 PM TO 700 PM.

0650 PM    OAKMAN                    GA   FLOODING
07/16/03   GORDON                         WATER FLOWING ACROSS
                                          HIGHWAY 411. REPORTED BY
                                          GORDON COUNTY 911.

0659 PM    3N JERSEY                 GA   0.75 INCH HAIL
07/16/03   WALTON                         PUBLIC REPORT.

0715 PM    LUDVILLE                  GA   FLOODING
07/16/03   PICKENS                        NUMEROUS ROADS FLOODED
                                          OUT IN THE WEST PART OF
                                          THE COUNTY.  REPORTED BY
                                          PICKENS COUNTY 911.

0745 PM                              GA   FLOODING
07/16/03   GORDON                         EASTERN PART OF COUNTY
                                          NUMEROUS ROADS FLOODED,
                                          ONE ROAD WASHED OUT, ONE
                                          RESCUE IN PROGRESS.
                                          REPORTED BY GORDON COUNTY
                                          911.

0925 PM    HINTON                    GA   FLOODING
07/16/03   PICKENS                        NUMEROUS ROADS ARE
                                          FLOODED AND THREE
                                          HIGHWAYS ARE CLOSED.
                                          REPORTED BY PICKENS
                                          COUNTY EMA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail, 2 flash flood, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Muscogee

When
July 17, 2:53 AM EST
Where
Muscogee County, Columbus Metro Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.510, -84.877 (the zone’s center; the record gives no point)

A wind gust of 51 knots was indicated in the METAR observation for the Columbus (CSG) Airport ASOS.

Thunderstorm Wind, Bartow

When
July 17, 3:30 AM EST
Where
Bartow County, 5 mi N of Cartersville
Measured
39 kt (45 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
32.367, -82.317

The Atlanta Journal-Constitution reported that a large tree limb fell on a man's car during an early morning thunderstorm. The man was killed instantly during the incident as the car was crushed under the weight of the tree limb.

Flash Flood, Crisp

When
July 17, 5:30 AM EST to 6:45 AM EST
Where
Crisp County, 3 mi NNE of Coney
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
31.923, -83.768 (the zone’s center; the record gives no point)

The Crisp county 911 center reported that Rossing Crossing Road, between Macadonia Church Road and Coney Road had been washed out by heavy rain.

Flash Flood, Dooly

When
July 17, 5:30 AM EST to 6:45 AM EST
Where
Dooly County, Southwest Portion
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
32.150, -82.783

The Dooly county 911 center reported that excessive rainfall of six to eight inches in just a few hours had resulted in the flooding of several roads in the southwest part of the county. Several streams and creeks had quickly risen out of their banks and water was flowing across several roads.

Thunderstorm Wind, Treutlen

When
July 17, 1:20 PM EST
Where
Treutlen County, Lothair
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.700, -83.667

The Treutlen county 911 center reported that a few trees were blown down.

Thunderstorm Wind, Emanuel

When
July 17, 1:24 PM EST
Where
Emanuel County, Oak Park
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.617, -83.600

The Emanuel county 911 center reported that a few trees were blown down.

Lightning, Emanuel

When
July 17, 1:55 PM EST
Where
Emanuel County, Adrian
Reported by
EMERGENCY MANAGER
Coordinates
32.650, -83.750

The Emanuel county 911 center reported that lightning struck a structure and set it on fire. Damage estimates were indeterminate.

Thunderstorm Wind, Wheeler

When
July 17, 2:40 PM EST
Where
Wheeler County, Alamo
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
UTILITY COMPANY
Coordinates
32.650, -83.750

The Little Ocmulgee Electric Membership Cooperative (EMC) reported that several trees were blown down.

Hail, Bibb

When
July 17, 4:24 PM EST
Where
Bibb County, Walden
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.550, -84.233

The Bibb county 911 center reported nickel-sized hail.

Hail, Peach

When
July 17, 4:30 PM EST
Where
Peach County, Byron
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.517, -84.933

The public reported golf ball-sized hail.

Thunderstorm Wind, Peach

When
July 17, 4:30 PM EST
Where
Peach County, Byron
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
GENERAL PUBLIC
Coordinates
32.569, -83.827 (the zone’s center; the record gives no point)

The public reported that a number of tree limbs had been blown down or broken off trees by strong winds.

Thunderstorm Wind, Houston

When
July 17, 4:35 PM EST
Where
Houston County, Warner Robins
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
32.317, -84.517

The Houston county 911 center reported that a couple of trees had been blown down.

Lightning, Houston

When
July 17, 4:45 PM EST
Where
Houston County, Warner Robins
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
32.350, -82.650

The Macon Telegraph reported that lightning struck two homes and one business. Both of the homes suffered extensive damage, while just minor damage to a transformer was reported at the business.

Thunderstorm Wind, Taylor

When
July 17, 6:00 PM EST
Where
Taylor County, Butler
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
34.233, -84.800

The Taylor county 911 center reported that a few power lines were down.

Hail, Marion

When
July 17, 6:20 PM EST
Where
Marion County, Buena Vista
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.353, -84.525 (the zone’s center; the record gives no point)

The public reported quarter-sized hail.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Taylor2003-07-1738MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334628, 5334630, 5368860, 5368861, 5368862, 5368863, 5368864, 5368865, 5368866, 5368868, 5368869, 5368867, 5334629, 5368933, 5334627.